Michigan, 2011

Heavy Snow in Michigan, February 5, 2011

February 5, 2011 · NWS DTX · 2 events in 2 counties and zones

A strong and compact upper wave produced a quick hitting snowfall south of M-59, with 6 inches falling in a 8 hour period across Wayne and Monroe Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong and compact upper wave produced a quick hitting snowfall south of M-59, with 6 inches falling in a 8 hour period across Wayne and Monroe Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 5, 6:08 AM EST, 5 hours 52 minutes earlier.

Area forecast discussion, Feb 5, 6:08 AM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
608 AM EST SAT FEB 5 2011

.AVIATION...

THE AREA OF SNOW NOW LIFTING NORTHWARD ACROSS INDIANA AND SOUTHERN
ILLINOIS IS ON COURSE TO REACH DETROIT THIS AFTERNOON. THIS SNOW IS
ASSOCIATED WITH AN UPPER LEVEL LOW THAT WILL STRENGTHEN AS IT LIFTS
UP THE OHIO VALLEY TODAY. GIVEN THE STRENGTH OF THE LIFT...EXPECT
CONDITIONS WILL RAPIDLY FALL TO MVFR AND IFR ONCE THE SNOW MOVES
INTO THE AREA. CURRENT TIMING BRINGS THE SNOW INTO DTW BETWEEN 16Z
AND 17Z. EXPECT THERE WILL BE PERIODIC LIFR CONDITIONS THIS
AFTERNOON AND EARLY EVENING. THE SYSTEM SHOULD QUICKLY EXIT TO THE
EAST BETWEEN 23Z AND 01Z...ENDING SNOWFALL AT DTW. TOTAL SNOWFALL
ACCUMULATIONS OF 2 TO 3 INCHES ARE EXPECTED AT DTW.

THE SNOW LOOKS ON TARGET TO MAKE IT AS FAR NORTH AS PTK BY LATE
AFTERNOON...WITH FNT AND MBS EXPECTED TO REMAIN CLEAR OF SNOW. THE
MVFR STRATUS DECK NOW OVER NORTHERN LOWER SHOULD HOWEVER ADVANCE
INTO MBS AROUND OR SHORTLY AFTER 20Z AS THE LOW LEVEL FLOW OVER
NORTHERN MICHIGAN BECOMES MORE NORTHERLY. THE STRATUS WILL THEN
GRADUALLY EXPAND ACROSS THE REST OF SE MI DURING THE EVENING.

&&

.PREV DISCUSSION...ISSUED 418 AM EST SAT FEB 5 2011

SHORT TERM...TODAY AND TONIGHT

OBSERVATIONAL ANALYSIS ALONG WITH THE 00Z MODEL SUITE ARE SUPPORTING
A MAJOR ADJUSTMENT TO THE FORECAST TODAY...WHICH WILL IMPACT MAINLY
THE SOUTHERN PORTIONS OF THE FORECAST AREA WITH THE INTRODUCTION OF
ACCUMULATING SNOWFALL THIS AFTERNOON AND EVENING.

A COMPACT UPPER LOW IS NOW SHOWN ROTATING INTO SOUTHERN MISSOURI.
THIS UPPER LOW WILL GET EJECTED TO THE NORTHEAST AS A STRENGTHENING
UPPER JET DIVES INTO THE NORTHERN ROCKIES. AN UPPER WAVE TO THE
NORTH OF LAKE SUPERIOR HAS DAMPENED MUCH MORE QUICKLY THAN EARLIER
MODEL SOLUTIONS SUGGESTED. THIS ALONG WITH FAIRLY HIGH HEIGHTS OVER
THE SOUTHEASTERN US WILL TAKE THE UPPER LOW FARTHER NORTH THAN
EARLIER MODEL SOLUTIONS HAD INDICATED. THE 00Z MODEL SUITE APPEAR
WELL INITIALIZED AND SEEM TO HAVE A REASONABLE HANDLE ON THE CURRENT
PLACEMENT OF THE UPPER LOW WHICH IS FORECAST TO ROTATE INTO CENTRAL
OHIO THIS EVENING AND DEEPEN.

MODEL SOLUTIONS ALL INDICATE STRENGTHENING MID TROPOSPHERIC DYNAMICS
WITHIN A WELL DEFINED TROWAL SIGNATURE NORTH AND NORTHWEST OF THE
UPPER LOW TRACK. THE 00Z MODEL SUITE BRING THIS STRONG FORCING INTO
THE FAR SOUTHERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON...
ROUGHLY ALONG AND SE OF AN ADRIAN TO DOWNTOWN DETROIT LINE. WHILE
THE 00Z DTX SOUNDING SHOWED A TREMENDOUS AMOUNT OF DRY AIR OVER SE
MI...MOISTURE ADVECTION INTO THE METRO DETROIT AREA THIS AFTERNOON
ACTUALLY LOOKS FAIRLY DECENT /700MB MIXING RATIOS RISING TO 3 G/KG
BY 21Z/. LARGE SCALE ASCENT OVER A FAIRLY DEEP LAYER IS EXPECTED TO
BE BRIEF...GENERALLY OVER A 3 TO 5 HOUR TIME PERIOD BETWEEN 18Z AND
23Z. MODEL SOUNDINGS DO HOWEVER INDICATE THE POTENTIAL FOR SOME
DENDRITES ALONG WITH DECREASING STABILITY ABOVE 700MB...SUGGESTING
SNOWFALL RATES UP TO AN INCH AN HOUR ARE POSSIBLE. THEREFORE...WILL
INTRODUCE ACCUMULATIONS OF 2 TO 4 INCHES ALONG AND SE OF AN ADRIAN
TO DETROIT LINE. THE COMPACT NATURE OF THE UPPER LOW AND RESIDUAL
LOW LEVEL DRY AIR ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA
WILL LIKELY LEAD TO A SHARP CUT OFF TO THE SNOW. CURRENT SFC OBS
OVER MISSOURI SUPPORT BOOSTING POPS INTO THE LIKELY CATEGORY UP TO A
HOWELL TO PORT HURON LINE. THE SAGINAW VALLEY AND THUMB SHOULD
REMAIN TOO FAR NORTH AND TOO DRY TO INCLUDE ANY MENTION OF SNOW
TODAY. THERE IS SOME CONCERNS GIVEN THE DEPICTION ON SATELLITE THAT
THIS SYSTEM MAY ACHIEVE SOME HIGHER SNOWFALL TOTALS. THIS WILL
CERTAINLY BE MONITORED THROUGH THE DAY IN THE EVENT THAT HEADLINES
WILL HAVE TO BE ISSUED.

LARGE SCALE LIFT WILL QUICKLY WANE AFTER 00Z AS THE SYSTEM EXITS TO
THE EAST AND MID LEVEL RIDGING WILL OVERSPREAD SE MI. MODEL
SOUNDINGS AND RH PLAN VIEWS INDICATE THE STRATUS THAT HAS REMAINED
PRESENT OVER THE NORTHERN LAKES WILL ADVECT INTO THE AREA UNDER
NORTHWESTERLY LOW LEVEL FLOW AND A STRENGTHENING INVERSION.

LONG TERM...SUNDAY THROUGH FRIDAY

A BROAD AREA OF LOW PRESSURE EXTENDING FROM THE SOUTHERN PLAINS TO
LOWER MICHIGAN WILL DEVELOP BY SUNDAY MORNING AS A SERIES OF
SHORTWAVES RE-ESTABLISHES THE LONGWAVE TROUGH OVER THE PLAINS.
MOISTURE WILL INCREASE ACROSS SOUTHERN LOWER MICHIGAN AS ONE OF THE
SHORTWAVES SLIDES NORTHEAST ACROSS THE STATE. LOW LEVEL FLOW BACKS
JUST ENOUGH FOR WEAK ISENTROPIC ASCENT TO CONTRIBUTE TO MOISTENING
THE ATMOSPHERE BELOW 700MB WHILE A RIBBON OF MID-LEVEL DEFORMATION
SETS UP ALOFT. ALTHOUGH LIFT IS GENERALLY UNIMPRESSIVE...EXPECT TO
SEE SNOW SHOWERS FILL IN FROM WEST TO EAST DURING THE LATE AFTERNOON
ON SUNDAY. WIDESPREAD LIGHT SNOWFALL IS STILL EXPECTED TO CONTINUE
THROUGH SUNDAY NIGHT ALTHOUGH HAVE BEEN ABLE TO BACK OFF ON
ACCUMULATIONS AS THE WEAK LOW PRESSURE SYSTEM SLIDES NORTHEAST
ACROSS THE AREA. MODELS HAVE TRENDED WEAKER WITH THE UPPER LEVEL
TROUGH WHICH ALLOWS FOR 2 DISTINCT SURFACE WAVES TO FORM EAST OF THE
MISSISSIPPI...WITH THE BETTER UPPER LEVEL SUPPORT FOCUSED FROM THE
GULF COAST TO THE EAST COAST. PERIODS OF LIGHT SNOW STILL EXPECTED
FROM LATE SUNDAY AFTERNOON INTO MONDAY MORNING BUT ACCUMULATIONS
WILL GENERALLY ONLY BE 1-2 INCHES FOR MOST AREAS.

JUST AS THE PREVIOUS TROUGH AXIS SHIFTS TO THE EAST COAST...
ANOTHER TROUGH DROPPING SOUTH OUT OF CANADA WILL PUSH AN ARCTIC
COLD FRONT THROUGH THE GREAT LAKES REGION. TEMPERATURES WILL START
FALLING BY MONDAY AFTERNOON AS NORTHWESTERLY FLOW INCREASES AND
CONTINUE TO DROP OVERNIGHT AS 850MB TEMPERATURES APPROACH -20C BY
TUESDAY. HIGHS ON TUESDAY WILL NOT MAKE IT OUT OF THE TEENS AND
WIND CHILL VALUES ON TUESDAY NIGHT WILL BE COLD AS THE GRADIENT
TIGHTENS WITH STRONG HIGH PRESSURE QUICKLY BUILDING INTO THE OHIO
VALLEY. WIND CHILL VALUES WILL RANGE FROM 0 TO -10F ON TUESDAY
NIGHT.

LONGWAVE PATTERN WILL CONTINUE TO FEATURE A TROUGH IN PLACE ACROSS
THE EASTERN UNITED STATES THROUGH THE DURATION OF THE LONG TERM
FORECAST. WE WILL CONTINUE TO MONITOR SHORTWAVE ENERGY MOVING
THROUGH THE TROUGH TO REFINE CHANCES OF SNOW FOR LATER NEXT WEEK
WITH TEMPERATURES REMAINING BELOW NORMAL AS WE APPROACH MID
FEBRUARY.

MARINE...

WINDS WILL WEAKEN TODAY AS LOW PRESSURE TO THE NORTH OF LAKE
SUPERIOR RACES OFF TO THE EAST. A SERIES OF WEAK LOW PRESSURE
SYSTEMS WILL IMPACT THE REGION LATE TODAY THROUGH MONDAY...WHICH
WILL KEEP THE GRADIENT FAIRLY LIGHT OVER THE GREAT LAKES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SC
SHORT TERM...SC
LONG TERM....KEC
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 5, 10:53 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1053 AM EST SAT FEB 5 2011

MIZ047>049-053>055-060>062-068-061600-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
LIVINGSTON-
1053 AM EST SAT FEB 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ONE TO TWO INCHES OF SNOW IS POSSIBLE SUNDAY INTO SUNDAY NIGHT AS
A WEAK LOW PRESSURE SYSTEM MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ063-069-070-061600-
ST. CLAIR-OAKLAND-MACOMB-
1053 AM EST SAT FEB 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

1 TO 3 INCHES OF SNOW ACCUMULATION IS POSSIBLE THROUGH THIS
EVENING NORTH OF A LOW PRESSURE SYSTEM TRACKING THROUGH THE OHIO
VALLEY. THE HIGHEST ACCUMULATIONS WILL OCCUR SOUTH AND EAST OF A
LINE FROM PONTIAC TO SHELBY AND MACOMB TOWNSHIPS TO PORT HURON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ONE TO TWO INCHES OF SNOW IS POSSIBLE SUNDAY INTO SUNDAY NIGHT AS
A WEAK LOW PRESSURE SYSTEM MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ075-076-082-083-061600-
WASHTENAW-WAYNE-LENAWEE-MONROE-
1053 AM EST SAT FEB 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS EVENING. PLEASE
SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ONE TO TWO INCHES OF SNOW IS POSSIBLE SUNDAY INTO SUNDAY NIGHT AS
A WEAK LOW PRESSURE SYSTEM MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-061600-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1053 AM EST SAT FEB 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Wayne

When
February 5, 12:00 PM EST to 8:00 PM EST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
February 5, 12:00 PM EST to 8:00 PM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281935, 281936.